Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 350, NWS Nashville, TN

August 3, 2011Cannon County, Rutherford County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 3, 2011, 6:11 PM CDT for Cannon County, Rutherford County, Wilson County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2011, 6:11 PM CDT (23:11 UTC)
Expired
Aug 3, 2011, 6:45 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:20 PM CDTHAIL 16 Ese Walterhill, TNQUARTER SIZE HAIL REPORTED IN LASCASSAS BY PUBLIC VIA FACEBOOK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS54 KOHX 032311
SVROHX
TNC015-149-189-032345-
/O.NEW.KOHX.SV.W.0350.110803T2311Z-110803T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
611 PM CDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN CANNON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CDT

* AT 608 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR WALTERHILL...MOVING SOUTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  AUBURNTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3592 8601 3574 8616 3593 8646 3608 8634
TIME...MOT...LOC 2311Z 304DEG 13KT 3595 8631

$$

FORECASTER: ROSE
2 follow-up statements
899 
WWUS54 KOHX 032327
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
627 PM CDT WED AUG 3 2011

TNC015-149-189-032345-
/O.CON.KOHX.SV.W.0350.000000T0000Z-110803T2345Z/
RUTHERFORD TN-WILSON TN-CANNON TN-
627 PM CDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CANNON...SOUTH CENTRAL WILSON AND EAST CENTRAL RUTHERFORD COUNTIES
UNTIL 645 PM CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF WALTERHILL...OR 9
MILES NORTHEAST OF MURFREESBORO...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL RUTHERFORD...NORTHWESTERN CANNON AND SOUTH CENTRAL WILSON
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3589 8639 3604 8626 3592 8601 3575 8616
TIME...MOT...LOC 2327Z 304DEG 13KT 3591 8623

$$

ROSE
649 
WWUS54 KOHX 032347
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
647 PM CDT WED AUG 3 2011

TNC015-149-189-032357-
/O.EXP.KOHX.SV.W.0350.000000T0000Z-110803T2345Z/
RUTHERFORD TN-WILSON TN-CANNON TN-
647 PM CDT WED AUG 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CANNON...SOUTH
CENTRAL WILSON AND EAST CENTRAL RUTHERFORD COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3589 8639 3604 8626 3592 8601 3575 8616
TIME...MOT...LOC 2327Z 304DEG 13KT 3591 8623

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:24 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 3, 3:24 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT WED AUG 3 2011

.DISCUSSION...THE PRESSURE COOKER LID HAS REMAINED INTACT SO FAR
THIS AFTERNOON...SENDING TEMPS OVER 100 FOR THE WEST HALF OF THE
MID STATE. JUICY DEW POINTS HAVE PUSHED HEAT INDEX VALUES OVER 110
IN SOME AREAS. SKIES HAVE REMAINED TOTALLY SUNNY...EXCEPT FOR SOME
CONVECTIVE DEBRIS CLOUDS OVER OUR NORTHEAST COUNTIES.

THE HEAT IS THE BIG STORY...AND AN EXCESSIVE HEAT WARNING WILL
REMAIN IN PLACE OVER OUR WESTERN COUNTIES UNTIL 7 PM. ALSO AT
7 PM...WE WILL SCALE BACK THE REMAINING HEAT ADVISORY TO LINE UP
WITH AREAS EXPECTED TO REACH DANGER LEVEL TOMORROW (105 HEAT
INDEX) AND TO BETTER ALIGN WITH NEIGHBORING OFFICES.

THE NEXT CONCERN WILL BE THUNDERSTORM POTENTIAL. A SURFACE BOUNDARY
WILL MOVE ACROSS THE MID STATE THIS EVENING. IT WOULD SEEM
REASONABLE THAT A FRONT ENCOUNTERING SUCH A HOT AND HUMID AIR MASS
WOULD RESULT IN AT LEAST SOME THUNDERSTORMS...AND ALL THE SHORT
RANGE MODELS WE HAVE VIEWED SHOW RAPID THUNDERSTORMS DEVELOPMENT
OVER THE NEXT FEW HOURS. SO FAR...NOT MUCH HAS DEVELOPED. BUT WE
WILL MAINTAIN OUR 40-50 PERCENT RAIN CHANCES WITH EXPECTATIONS
THAT THE CAP WILL INDEED BE BROKEN. SOME OF THE EXPECTED
THUNDERSTORMS COULD BE BRIEFLY SEVERE WITH DAMAGING DOWNBURST
WINDS POSSIBLE. OTHERWISE...HEAVY DOWNPOURS AND LIGHTNING WILL BE
THE MAIN IMPACTS. WE EXPECT SCT THUNDERSTORMS OVER THE NORTH FROM
5 PM TO 9 PM...AND OVER THE SOUTH FROM 7 PM TO 11 PM.

ON THURSDAY...THE HEAT WILL BACK OFF AS THE FRONT SLIDES TO OUR
SOUTH. A HEAT ADVISORY (MEANING HX VALUES FROM 105-110) WILL COVER
GENERALLY OUR SOUTHERN AND FAR WESTERN COUNTIES. THERE WILL BE A
SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY OVER THE SOUTHWEST.

THE PATTERN THROUGH THE REST OF THE FORECAST PERIOD WILL NOT BE AS
HOT...BUT IT WILL BE WARM AND HUMID...AND MUCH MORE UNSETTLED.
THE RIDGE WILL PULL WEST...ALLOWING A NORTHWEST UPPER FLOW TO
DEVELOP OVER THE TN VALLEY. THIS WILL BRING PERIODIC WEATHER
SYSTEMS...INCLUDING SOME MCS/S OUR WAY. IT IS IMPOSSIBLE TO PIN
DOWN EXACT TIMING OF CONVECTION THAT FAR IN THE FUTURE...SO WE
WILL SPREAD GENERALLY LOW POPS THROUGHOUT THE EXTENDED FORECAST.
SOME PERIODS WILL PROBABLY HAVE NOTHING AND OTHERS WILL HAVE LARGE
CLUSTERS OF STORMS...WE WILL JUST HAVE TO TAKE IT ONE DAY AT A TIME.

13

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      77  95  74  95 /  50  20  10  40
CLARKSVILLE    73  94  72  94 /  50  20  10  40
CROSSVILLE     73  90  67  89 /  50  10  10  30
COLUMBIA       76  96  74  96 /  50  30  20  40
LAWRENCEBURG   75  97  73  95 /  50  30  20  40
WAVERLY        74  96  72  95 /  50  30  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-026>033-
059-062>065-078>080.

HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ060-061-075-077-095.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005-
006-022>025-056>058-093-094.

HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
TNZ022-024-056>058-093-094.

&&
Hazardous weather outlook, Aug 3, 5:43 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
543 AM CDT WED AUG 3 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
543 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAT ADVISORY IS IN EFFECT FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU THIS AFTERNOON AND TONIGHT. HOT TEMPERATURES AND HUMIDITY
WILL DRIVE AFTERNOON HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WIND IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HEAT ADVISORY IS ALSO IN EFFECT FOR LOCATIONS WEST OF THE
CUMBERLAND PLATEAU THURSDAY. TEMPERATURES AND HUMIDITY WILL
PUSH AFTERNOON HEAT INDICES TO AROUND 105 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:35 PM CDTExcessive Heat WarningOHXBenton, Dickson, Hickman, Houston, Humphreys, Lawrence and 5 more6 hr
Aug 3, 6:46 PM CDTSevere Thunderstorm WarningOHXDeKalb, White19 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.